

95 St. Clair Avenue West, Suite 1106, Toronto, Canada M4V 1N6 Tel.: 416.926.8100 Fax: 416.962.2800 Web: www.cmec.ca



FOR IMMEDIATE RELEASE

CMEC CELEBRATES 50 YEARS OF PAN-CANADIAN LEADERSHIP IN EDUCATION

Charlottetown, July 20, 2017 – Provincial and territorial ministers of education were in Charlottetown this week for the 106th meeting of the Council of Ministers of Education, Canada (CMEC).

50th anniversary of CMEC

This year marks the 50th anniversary of CMEC. Since 1967, CMEC has been an integral part of the education landscape in Canada. It brings together ministers of education from all provinces and territories and plays a vital role in the country's education systems.

"Our council makes an important contribution to provincial and territorial education systems. It's our meeting place for strategic discussions, our international ambassador, and our workshop for pan-Canadian action," said the Honourable Doug Currie, current Chair of CMEC and Minister of Education, Early Learning and Culture for Prince Edward Island. "Our partnership in CMEC enables us to move our education systems forward through leadership and collaboration."

While in Charlottetown, ministers reviewed a new multi-year strategic plan for CMEC and agreed to its launch in fall 2017. The plan will ensure that CMEC continues to focus on priority areas identified by ministers in which dialogue and collective action will bring the greatest benefit to provincial and territorial education systems.

Student transitions

A student's ability to move successfully from secondary school to postsecondary education and into the labour force is an important measure of how well our education systems are meeting the needs of learners.

To complement the work being done on transitions in each province and territory, ministers released the *CMEC Reference Framework for Successful Student Transitions*. The framework, which includes shared perspectives on transitions, a benchmarking tool, and an action-plan template, is intended to provide guidance based on good practices identified through pan-Canadian and international scans.

Each province and territory will be able to use the elements of the framework that best suit its specific objectives and context.

"Prince Edward Island and other provinces and territories have long championed the importance of effective transition mechanisms," said Minister Currie. "Our new framework will be a useful tool for ensuring that a student's journey through school, and from school to work, is a successful one."

Indigenous education

Ministers discussed the CMEC Indigenous Education Plan (IEP) for 2016–19 and shared information about initiatives being undertaken in their respective jurisdictions to address the Truth and Reconciliation Commission of Canada's Call to Action 63 and to respond to the objectives and principles of the United Nations Declaration on the Rights of Indigenous Peoples (UNDRIP).

Ministers received an update on the implementation of the IEP and reviewed possible themes for one of its key events—a symposium on the indigenization of teacher-education programs, to be held in 2018.

Technology in elementary-secondary education

Ensuring that students are equipped for the digital world means more than access to the latest high-tech devices. Increasingly, school systems are being called upon to find ways to integrate technology more effectively to support 21st-century pedagogies and help students develop the skills they need to succeed in tomorrow's world.

In this first pan-Canadian ministerial discussion of technology and innovation in our education systems, ministers looked at the current state of digital skills among students, drawing from pan-Canadian and international data.

They also engaged with a stakeholder panel led by the C21 CEO Academy, a pan-Canadian network of school-system superintendents, and considered next steps in CMEC's work on technology in education.

It was agreed that a CMEC working group would be established to consider learning opportunities needed to ensure Canadian students are able to fully participate in social and economic life as global citizens.

Math skills and strategies in elementary-secondary education

In keeping with their commitment to strong foundational skills for all students, ministers held a round-table discussion on student performance in mathematics and discussed measures that have been taken in their respective jurisdictions to foster improved math performance.

Their discussion was framed by a presentation on math and numeracy performance in Canada that drew on results from both pan-Canadian and international student assessments.

Global competencies

CMEC's six global competencies—critical thinking and problem solving; innovation, creativity, and entrepreneurship; learning to learn/self-awareness and self-direction; collaboration; communication; and global citizenship and sustainability—were first presented in July 2016 and are part of a pan-Canadian effort to prepare students for the rapidly changing social, economic, and technological landscapes of the 21st century.

At their Charlottetown meeting, ministers of education shared information about progress and initiatives on these global competencies in their respective jurisdictions.

They also agreed to begin work on the development of a pan-Canadian strategy for assessing global competencies. This strategy will complement assessments in literacy, numeracy, reading, and related subjects that are already coordinated in Canada by CMEC.

Postsecondary education sustainability

The sustainability of education systems is a preoccupation of all provinces and territories as they weigh important public priorities and plan for a future in which education and training are more important than ever to achieve prosperity. Postsecondary education has become a requirement for many of today's jobs and will be a requirement for many more in the future. The sector faces many challenges, including changing demographics and enrolment trends, which influence its sustainability.

CMEC 106 provided ministers with the opportunity to continue their discussion of how best to ensure the long-term health of provincial and territorial postsecondary education systems. They shared information on their respective approaches to postsecondary sustainability and on how to work effectively with colleges, universities, and other postsecondary institutions. The challenges of faculty renewal were also discussed. It was agreed that on-going discussion and sharing of best practices are essential as every jurisdiction considers solutions to sustainability challenges.

Universities as economic drivers

In addition to their long-standing role in knowledge creation and human-capital development, universities are increasingly being asked to contribute more directly to innovation and economic growth.

Ministers responsible for postsecondary education are addressing this challenge in a variety of ways within their respective jurisdictions. They used their meeting in Charlottetown to engage with a panel of experts who occupy different positions in the university-economy "ecosystem."

"We want to empower our universities and colleges to serve as incubators of new ideas, initiatives, and best practices," said the Honourable Deb Matthews, Minister of Advanced Education and Skills Development and Deputy Premier of Ontario. "We have a changing expectation of what postsecondary institutions can achieve; we recognize the important role they play in economic development as both employers and developers of the workforce."

Student well-being

Student well-being at school and on campus has been a growing area of interest among education policy-makers in Canada and abroad over the last decade, in part to determine how well education systems promote students' overall development, sense of self, and quality of life.

Ministers discussed initiatives, programs, and approaches related to student well-being in their respective jurisdictions. They paid particular attention to the different facets of student well-being, such as mental health; safe, accepting, and healthy learning environments; and equitable and inclusive education.

Canadian education on the world stage

While in Charlottetown, ministers reviewed the proposed program and discussed possible topics for the Fourth High-Level Consultation on Education Collaboration between the Provinces and Territories of Canada and the People's Republic of China (4HLC), which will take place from October 18 to 21, 2017, in Beijing.

Ministers also reviewed the proposed program for a delegation to Vietnam, which is scheduled for October 14–16, 2017. Ministers hope to engage and build a strong relationship with Vietnam and encourage education collaboration.

Ministers were also pleased to welcome Andreas Schleicher, Director for the Directorate of Education and Skills for OECD, to their 106th meeting. Mr. Schleicher presented an overview of

OECD education activities and reviewed trends in education in Canada and around the world. Provinces and territories are top performers in many OECD education-related studies and combine excellence in results with high equity among students.

About CMEC

Founded in 1967, CMEC is a collective voice for Canada's ministers of education and postsecondary education. It provides leadership in education at the pan-Canadian and international levels and contributes to the exercise of the exclusive jurisdiction of provinces and territories over education. For more information, visit us at <u>www.cmec.ca</u>.

- 30 -

Information

Colin Bailey Director, Communications and Governance Cell: 437-777-4879 Tel.: 416-962-8100, ext. 259 E-mail: <u>c.bailey@cmec.ca</u> Twitter: @CCMEC



cmec ¹⁹⁶⁷/₂₀₁₇

Council of Ministers of Education, Canada Conseil des ministres de l'Éducation (Canada)

106th CMEC MEETING

July 19–20, 2017 Delta Prince Edward Hotel Charlottetown, Prince Edward Island

DRAFT AGENDA AND SCHEDULE

DRAFT as of July 12, 2017

Г

WEDNESDAY, JULY 19, 2017			
8:00–9.00 a.m. (60 mins)	Breakfast for all meeting participants – Archibald/Campbell Rooms, Convention Centre level		
9:00–9:45 a.m. (45 mins)	A. Opening business – Sir John A. MacDonald Ballroom, Convention Centre level		
	1. Introductory remarks from the Chair of CMEC		
	The Chair of CMEC will provide introductory remarks and invite members to introduce themselves.		
	2. Adoption of the draft agenda		
	3. Report from the Chair of ACDME		
9:45–11:30 a.m. (105 mins)	B. CMEC split-group discussions (elementary-secondary and postsecondary education)		
(including health break)	 Math skills and strategies in Canada (sessions for ministers of elementary-secondary education) – Tupper/Tilley Rooms, Convention Centre level 		
	Members of CMEC will be invited to consider a presentation on math achievement among specific groups of students in Canada and share in a round-table discussion of math policies and strategies in Canada. This session will also provide an opportunity for ministers to review questions regarding mathematics assessment in pan-Canadian and international large-scale assessments and their role in improving math outcomes in Canada.		
	2. PSE sustainability (sessions for ministers of postsecondary education) –		

	Sir John A. MacDonald Pallycom, Convention Controlous
	Sir John A. MacDonald Ballroom, Convention Centre level
	Lead jurisdiction: Nova Scotia
	Members of CMEC will receive a presentation from postsecondary- education expert Alex Usher on issues affecting sustainability. Following the presentation and discussion, ministers will continue their dialogue from the 105 th meeting in July 2016 on PSE sustainability.
	Ministers will also share information on their respective jurisdictional approaches to managing these issues, including the successes and challenges of working with their institutions.
11:30–12:00 p.m. (30 mins)	C. Global competencies – Sir John A. MacDonald Ballroom, Convention Centre level
	Lead jurisdiction: New Brunswick
	Members of CMEC will consider the recommendations from ACDME on the Proposal for an Assessment Strategy for the Pan-Canadian Global Competencies and provide direction on next steps.
12:00–1:00 p.m. (60 mins)	In camera lunch for ministers only – Tupper/Tilley Rooms, Convention Centre level
	Ministers to meet in Ballroom Foyer for official photo session.
	In camera lunch for deputy ministers; Andreas Schleicher, Director for the Directorate of Education and Skills, OECD; and the Executive Director only – Sir John A. MacDonald Ballroom, Convention Centre Level
	Lunch for all other participants – Archibald/Campbell Rooms, Convention Centre level
1:00–2:15 p.m. (75 mins)	D. The Organisation for Economic Co-operation and Development (OECD) and OECD trends in education presentation – Sir John A. MacDonald Ballroom, Convention Centre level
	Andreas Schleicher, Director for the Directorate of Education and Skills, OECD, will provide a general overview of OECD and trends in education.
	Following the presentation, members will engage in a high-level discussion about CMEC's engagement in OECD work and its value in providing evidence- based research and policy lessons that may impact jurisdictional policy direction.

2:15–3:00 p.m. (45 mins)	E. Indigenous education – Sir John A. MacDonald Ballroom, Convention Centre level		
	Lead jurisdiction: Northwest Territories		
	Members will be provided with a status update on the implementation of the recently approved CMEC Indigenous Education Plan 2016–2019 and review the recommendations from the ACDME pertaining to the proposed themes of the CMEC symposium on the indigenization of teacher-education programs.		
	Ministers will receive a overview of the Organisation for Economic Co- operation and Development (OECD) study, led by Alberta, on Indigenous student success to support a conversation about related promising practices and developments since their last meeting.		
3:00–3:15 p.m. (15 mins)	HEALTH BREAK		
3:15–4:00 p.m. (45 mins)	F. Student transitions – Sir John A. MacDonald Ballroom, Convention Centre level		
	Lead jurisdiction: Nova Scotia		
	Members of CMEC will review the final "CMEC Reference Framework for Successful Student Transitions" and a recommendation to approve its release. Ministers will also have the opportunity to discuss the successes and challenges in addressing student transitions in their respective jurisdictions.		
4:00–4:30 p.m.	G. CMEC business – Sir John A. MacDonald Ballroom, Convention Centre level		
(30 mins)	1. Approval of the new CMEC Strategic Plan 2017–21		
	Lead jurisdiction: Prince Edward Island		
	Members will review and approve the new CMEC Strategic Plan 2017– 21.		
	 Fourth High-Level Consultation on Education Collaboration between the Provinces and Territories of Canada and the People's Republic of China, and the official visit to Vietnam. 		
	Lead jurisdiction: British Columbia		
	Members of CMEC will review the proposed itinerary and discuss and agree on the topics to be raised during the fourth high-level consultation with the People's Republic of China.		
	Members will also review the proposed itinerary for the official visit to Vietnam.		

6:00–9.00 p.m.	CMEC 50 th anniversary celebration reception and dinner for all meeting participants
	Dress code: business attire
	Reception: 6:00 to 6:30 p.m. – Pope Ballroom deck, Convention Centre level, Delta Prince Edward Hotel
	Dinner: 6:30 to 8.45 p.m. – Pope Ballroom, Convention Centre level, Delta Prince Edward Hotel

THURSDAY, JULY 20, 2017		
8:00–9.00 a.m. (60 mins)	Breakfast for all meeting participants – Archibald/Campbell Rooms, Convention Centre level	
9:00–11:00 a.m. (120 mins) (including health break)	 Convention Centre level H. CMEC split-group discussions (early learning, elementary-secondary and postsecondary education) 1. Digital skills and innovation in Canada's education systems (session for ministers of elementary-secondary education) – Sir John A. MacDonald Ballroom, Convention Centre level Ministers will consider and discuss a presentation on the current state of digital skills of students in Canada, drawing from provincial, territorial, pan-Canadian, and international data and jurisdictional policies related to technology in schools. Ministers are also invited to engage in a round-table discussion with key pan-Canadian stakeholders, led by the C21 CEO Academy, a pan-Canadian network of school-system superintendents. Following the round table, ministers are invited to discuss what they heard and share their experiences so as to provide direction on next steps in CMEC's work on technology in education. 2. Universities as economic drivers (sessions for ministers of postsecondary education) – Tupper/Tilley Rooms, Convention Centre level Lead jurisdiction: Ontario 	
	 Members of CMEC will take part in a discussion focused on the role that universities and postsecondary education play as economic drivers. Possible topics for discussion include: the R&D/innovation ecosystem; what advanced skills will be required in the future; how can experiential learning shape skills acquisition more effectively; and the role of employers in the system, and how ministers view the contributions that employers and Canada's postsecondary systems/sectors make now and will make in the future. 	
11:00 a.m.–12:00 p.m . (60 mins)	I. Student well-being – Sir John A. MacDonald Ballroom, Convention Centre level Ministers will discuss initiatives and programs related to student well-being in their respective jurisdictions. The discussion will focus on the different	

		facets of student well-being, such as positive mental health; safe, accepting, and healthy learning environments; and equity and inclusive education.
12:00–12:15 p.m. (15 mins)	J.	Communications – Sir John A. MacDonald Ballroom, Convention Centre level
		Ministers will review a draft of the communiqué for CMEC 106. The draft will be provided to ministers on site.
12:15–12:30 p.m. (15 mins)	к.	Closing business – Sir John A. MacDonald Ballroom, Convention Centre level
		1. Agenda items for future meetings
		2. Summary of decisions and items requiring follow-up
		3. Closing remarks from the Chair

THURSDAY, JULY 20, 2017 – Working lunch on concussions	
12:30–2:30 p.m. (120 mins)	Concussions: working lunch – Sir John A. MacDonald Ballroom, Convention Centre level
	The agenda and all briefing materials for this meeting will be sent separately.

THURSDAY, JULY 20, 2017 – Copyright meeting	
2:30–3:00 p.m. (30 mins)	Meeting of Ministers of Education on the Federal Copyright Act Review – Sir John A. MacDonald Ballroom, Convention Centre level
	The agenda and all briefing materials for this meeting will be sent separately.

FRIDAY, JULY 21, 2017 – EFLOC meeting	
The EFLOC meeting has been cancelled.	